2019 Agenda

9th NCAR MultiCore Workshop (MC9) 

Program

September 25, 2019 (Wednesday)

 

8:00am  In-person registration begins / Coffee/Tea Service, Bagels, and Pastries to be provided.

 

              8:30 Workshop Introduction

John Dennis (NCAR)

 

8:45 Keynote: Accelerating Earth System Models with machine learning               

Kelly Kochanski (University of Colorado)

 

9:45am   BREAK (15 min)

 

Panel (Jed Brown moderator):

             10:00 Future of Machine Learning and Physically-based Methods

                                Panelists: Claire Monteleoni (CU), Kelly Kochanski (CU), DJ Gagne (NCAR), David Hall (NVIDIA)

 

Session 1:  Machine and Deep Learning (Jed Brown)

 

10:45   Incorporating Python Machine Learning Parameterizations into Fortran Models: A Tale of Two Frameworks    

DJ Gagne (NCAR)

 

11:10   NVIDIA: Deep Learning Projects in Weather, Climate, and Space

David Hall (NVIDIA)

               

                11:35      GPU Benefits for Earth System Science 

Stan Posey (NVIDIA), Raghu Kumar (NVIDIA)

 

12:00pm   LUNCH (1 hour)

 

Session 2:  Numerical methods and solvers (Bryan Flynt)

 

                1:00 Multigrid and Mixed-Precision: Fast Solvers for Weather and Climate Models, 

Christopher Maynard (Met Office / University of Reading)

 

                1:25 Recent Advances in Sparse Linear System Solver Stacks for Exascale         

Steve Thomas (NREL)

 

                1:50 Preconditioning Matrix-Free Operators in libCEED 

Jeremy L. Thompson (University of Colorado)

 

                2:15 Algorithmic Choices that Improve Hardware Utilization and Accuracy                             

Matt Norman (ORNL)

 

2:40pm   BREAK (20 minutes) 

 

Session 3: Porting and Optimization (John Dennis)

 

                3:00 Microarchitecture Analysis and Optimization Techniques

Gunther Huebler (UWM)

 

                3:25 Accelerating Solar Physics Application MURaM for GPU

Eric Wright (University of  Delaware)

 

                3:50 Accelerating cloud schemes within the Unified Model for CPU-GPU based high-performance computing systems

                                Wei Zhang (Oak Ridge National Laboratory)

 

                4:15 Porting the RTE+RRTMGP radiative transfer package for next-generation supercomputers

                                Benjamin Hillman (Sandia National Laboratories)

 

4:40pm   ADJOURN 

 

 

 

 

September 26, 2019 (Thursday)

 

08:00am Coffee/Tea Service, Bagels, and Pastries to be provided.

 

Session 4: Vendors (Chris Maynard)

 

8:30 Cray Shasta for Earth System Modeling 

Ilene Carpenter (Cray Inc.)

 

                8:55 AMD Epyc for High Performance Computing workloads

                                Martin Hilgeman (AMD)

 

                9:20 In-Network Computing Technology and Performance Advantages 

Gerardo Cisneros-Stoianowski (Mellanox)

 

                9:45 Insights into Intel innovations for HPC and AI

Andrey Ovsyannikov (Intel)

 

10:10am   BREAK (15 min) 

 

Session 5: Model development and correctness (Ilene Carpenter)

 

                10:25 Developing a Terrestrial Dynamical Core for E3SM

Jed Brown (University of Colorado)

 

10:50 Evaluating the Spread of Climate Model Ensembles Based on Computing Environment Selection

Tom Robinson (SAIC/GFDL)

 

11:15 Experience with mixed-precision within physics parameterizations 

John Dennis (NCAR)

 

11:40 MPAS-A on GPUs using OpenACC

Supreeth Suresh (NCAR)

 

12:05pm   LUNCH (55 minutes)

 

Session 6: Language and Tools (Matthew Norman)

 

                1:00 Progress in Porting the LFRic Weather and Climate Model to FPGAs using C and OpenCL

Mike Ashworth (University of Manchester)

 

                1:25 Building a High-Performance Earth System Model in Julia

Maciej Waruszewski (Naval Postgraduate School)

               

                1:50 A GPU performance analysis library providing arbitrary granularity in time and thread count

Jim Rosinski (UCAR/CPAESS)

 

2:15pm   BREAK (15 minutes)

 

2:30 Keynote: The ECMWF Scalability Programme - Progress and Plans

Peter Bauer (ECMWF)

 

Panel (Chris Maynard moderator)

              3:30  Will we ever achieve a 1 km global model?

 

 

WORKSHOP WRAP-UP   4:15 pm – 4:50 pm